Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking birth control pill, started spotting and have dry vagina. Am I entering menopause?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1681 Questions

default
Posted on Mon, 4 Feb 2013 in Menstruation and Miscarriage
Question: very concerned that i'm entering early menopause. only 34. dealing w. vaginal dryness, and this month my period is nearly nonexistent. please help. also, i take birth control pills, and started spotting (or what's left of my period) a week early. should i finish the pack? what should i do?
doctor
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to answer your question.

The chance that you are entering early menopause is extremely uncommon at age 34. Also, symptoms of menopause would actually be lessened while on the birth control pill.

Your symptoms are very light periods, vaginal dryness and spotting. This is almost certainly the result of the pill, and likely related to the fact that you are probably on a very low dose pill. It is not uncommon for pills, in general, to lead to lighter cycles, and they might also result in lower levels of circulating estrogen, thus resulting in vaginal dryness as well. The spotting is most likely related to the extreme thinning of the uterine lining, leading to breakthrough bleeding related to the fragility of the lining of the uterus.

So ask your doctor about a higher dose pill and I bet your problems will improve!

I hope that this helps. Please let me know if you have followup questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle 44 hours later
i saw my gyno today, and she said she did not see signs of atrophic vaginitis, which was what i was concerned about as it seems to be linked to menopause. she said my vaginal ph was 4.5, which was normal. but having done a bit of research, it looks like that's on the very high end of normal, or even slightly above. she also thought i had a yeast infection. could that be an explanation for the dryness? just started diflucan, a different type of birth control pill, and estrogen cream, even though she says it is extremely unlikely i am menopausal. still worried, though. any additional thoughts? also, she suggested that i try a product called Rephresh, but isn't that primarily for women in menopause? Sorry, I'm just scared out of my wits.
doctor
Answered by Dr. Timothy Raichle 2 hours later
Thank you for the followup.

First of all, do not panic about menopause. If the exam was normal, then you have very little to worry about. Here are followup thoughts related to what you told me:

1. A vaginal pH of 4.5 is right about normal
2. Rephresh is an appropriate product to try
3. If you had a yeast infection, it can definitely cause some vaginal dryness type sensations
4. The diflucan and different pill are likely going to help quite a bit
5. I think that the vaginal estrogen is un-necessary

Don't try too many things at once, or you won't know what worked. I would treat the yeast infection and give the new pill a couple of months and see what happens. If you still have problems, then try the Rephresh product.

I hope that this helps and good luck!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Menopause

doctor1 MD

Hello, I am a 42 year old woman and I haven t had a menstrual cycle in going on 4 months. I m not pregnant (already tested plus tubes tied) oh yeah....haven t been sexually active for three years. I have also had numerous tested done to see if hormones are under control or if premenopausal none of the above. All tests and levels are normal. What can be the cause of not having my cycle and what is a suggested treatment?

doctor1 MD

I have been on prempro 0 .3/1.5 for ten years + and never had any problems. I recently have been diagnosed with subclinical Hyperthyroid. I have been working with my Doctor on regulating my dose of tapazole. For the past 10 days I have been having terrible night sweats. I wake drenched. I m irritable and can t sleep. I had an appointment scheduled to see my Doctor to get the latest results of my tsh and t4. I thought for sure that he was going to say I was hyperthyroid and we needed to adjust my dose of tapazole. Instead he said my labs were perfect (right were they should be). So he thought that it could be I needed a little higher dose of prempro. Now I am on 0.4/1.5. I am 65 yrs old. Have you ever increased estrogen dosage in someone my age and why all of a sudden menopausal symptoms after all these years? Thanks

doctor1 MD

I have severe, constant itdhing of the skin. Have been unable to determine the cause. Nothing has been changed in diet, laundry detergents, etc. The itching seems worse during the night, causing night sweats, dampness of undershirt. Dermatologist has given me AMMONONIUM LACTATE CREAM, 12% to use twice daily and it seems to burn when applied.

doctor1 MD

I am getting numerous skin tags and within the last 4-5 days they are beginning to come up my neck. It is almost like a brown rash with noticeable skin tags in the area. I am 69 years old and also started having very bad hot flashes which I had not had in years. Can they be connected?

doctor1 MD

Hi, I am 59 years old, still having vaginal bleeding and have had severe pain in my right breast for over a week. I don't have insurance so the thought of seeing a doctor or having test run is next to impossible. Is it anything to be worried about

doctor1 MD

I am 59, female, what can i do for vaginal dryness and odor?

doctor1 MD

I have recurring yeast infection. How do I know it's a yeast infection? I feel a need to go to the bathroom frequently. Sometime it burns. No didcharge and Monostat seems to take care of it but I don't like to take that frequently. it's probably...